In this article, we will discuss the Difference between Vasogenic and Cytopathic Cerebral Edema. So, let’s get started.
- Vasogenic Cerebral Edema
- Produces focal signs and symptoms due to edema
- Blood brain barrier remains open
- Activated diffusion coefficient is increased
- MRI shows increased interstitial fluid
- Responds to steroids
- It is associated with tumors, hemorrhage, abscess, meningitis, cerebral infarction
- Cytopathic Cerebral Edema
- The clinical signs are generalised, non-localising, i.e. convulsions, coma
- Blood brain barrier is closed
- Activated diffusion coefficient is reduced
- MRI shows swollen cells
- Does not respond to steroids
- Seen in hemodialysis and ketoacidosis
In this article, we will discuss Rapidly Progressive Glomerulonephritis (RPGN). So, let’s get started.
Rapidly Progressive Glomerulonephritis
It is a clinical correlate of nephritic syndrome but is of subacute onset characterized by development of renal failure over days to weeks, in association with a nephritic urinary sediments, subnephrotic proteinuria, oliguria, hypovolemia, edema and hypertension. The classic pathologic finding is severe extracapillary proliferation leading to crescents formation in more than 50% of glomeruli (crescentic glomerulonephritis). In practice, the clinical term rapidly progressive (proliferative) glomerulonephritis and the pathological term crescentic glomerulonephritis are interchangeably used.
The association of acute nephritic syndrome with hemoptysis (Goodpasture’s syndrome), antineutrophil cytoplasmic antibodies (ANCA) small vessel vasculitis, SLE or cryoglobulinemia is called pulmonary-renal syndrome.
In this article, we will discuss Pre-eclampsia/Eclampsia. So, let’s get started.
Pre-eclampsia is diagnosed clinically by the development of hypertension, proteinuria, edema which may be associated with convulsions (eclampsia) or hemolysis, hepatic dysfunction, i.e. elevated liver enzymes and thrombocytopenia (HELLP syndrome) even in the absence of significant hypertension. As the risk of eclampsia is real, BP control has to be much stricter in pregnant patients. Patient with mild eclampsia should be managed conservatively with limited physical activity. For women with severe eclampsia (BP>160/110 mmHg) should be treated with I.V. labetolol or hydralazine or nicardipine. Oral nifedipine and methyldopa can be used in patients with chronic hypertension in pregnancy (patients who are hypertensive become pregnant). Therefore, women with hypertension should be followed carefully because of increased risk to mother and fetus. The ACEs and ARBs should be avoided. The target blood pressure to be achieved is <140/90 mmHg by drug therapy.
Recommended drug (drugs of choice): Hydralazine, Labetolol, Nicardipine
Drugs to avoid: Nitroprusside, Trimethophan, Diuretics
In this article, we will discuss various Causes of Cardiogenic Shock. So, let’s get started.
1. Following myocardial infarction
(a) Involvement of critical muscle mass (>40%) and/or refractory arrhythmias (80%)
(b) Mechanical complications of AMI (acute myocardial infarction)
- Acute mitral regurgitation due to rupture of papillary muscle or chordae tendineae of 6-7%
- Acquired Acquired ventricular septal defect (3-4%)
- Left ventricular free wall rupture/tamponade
- Ventricular aneurysm
2. Severe valvular lesions
- Severe aortic (stenosis/regurgitation) or mitral (stenosis/regurgitation) valve disease
- Left ventricular outflow tract obstruction
- Obstructive cardiomyopathy
3. Extracardiac obstructive causes
- Pericardial effusion with tamponade (1-1.5%)
- Massive pulmonary embolism
- Severe pulmonary hypertension (primary or Eisenmenger)
- Severe restrictive cardiomyopathy
4. Inflammatory/infectious myocardial disease
- Severe myocarditis
- Acute endocarditis with myopathic or valvular involvement
5. Severe myocardial depression
- Septic shock
- Acidosis or alkalosis
- Drugs, e.g. beta-blockers, calcium channel blockers, anaesthetics and anti-arrhythmics
- Post-cardiac arrest, post-cardiotomy
6. End stage of myocardial disease
7. Traumatic, e.g. pericardial, myocardial or valvular injuries.
In this article, we will discuss the Non-Reentrant Atrial Tachycardia. So, let’s get started.
Non-Reentrant Atrial Tachycardia
Nonparoxysmal atrial tachycardia or Non-Reentrant Atrial Tachycardia is commonly digitalis-induced or may be associated with severe pulmonary or cardiac disease, with hypokalemia or with administration of theophylline or adrenergic drugs. Multifocal atrial tachycardia (MAT) is not digitalis induced, occurs commonly following theophylline administration.
It is diagnosed by narrow QRS complex tachycardia with irregular heart rate. The P-waves have three or more different morphology in more than two contiguous heads. Treatment is withdraw digoxin, theophylline if found to be the cause, otherwise:
- Treat underlying cause, i.e. pulmonary disease
- One can use metoprolol or verapamil I.V. or oral as desired.